Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 74, NWS Las Vegas, NV

September 7, 1997Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 1997, 1:09 PM PDT for Lincoln County, Nevada. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 1997, 1:09 PM PDT (20:09 UTC)
Expired
Sep 7, 1997, 3:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2556 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 072010 RRA
FFWLAS
NVC017-072215-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT SUN SEP 7 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH CENTRAL NEVADA
 
   ...EASTERN LINCOLN COUNTY
 
AT 105 PM...THE LINCOLN COUNTY SHERIFFS OFFICE REPORTED THAT HIGHWAY 317
SOUTH OF CALIENTE WILL BE CLOSED TO DUE POTENTIAL FLOOD WATERS MOVING
DOWN FROM THE NORTH. EARLIER A PORTION OF HIGHWAY 93 WAS WASHED OUT AT
MILE MARKER 88. RESIDENTS AND TRAVELLERS NEAR AND SOUTH OF CALIENTE
SHOULD BE ALERT FOR POTENTIAL FLASH FLOODING EVEN THOUGH THE RAIN HAS
STOPPED. FLASH FLOODING OF AREA WASHES IS POSSIBLE FOR THE NEXT COUPLE
HOURS EVEN WITHOUT ADDITIONAL RAINFALL.
 
REMEMBER...FLASH FLOODS ARE PROVEN KILLERS. DO NOT CROSS FLOODED
ROADWAYS AND AVOID CAMPING NEAR WASHES AND LOW LYING AREAS.
 
SKRBAC
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 8:46 AM PDT, 4 hours 23 minutes earlier.

Area forecast discussion, Sep 7, 8:46 AM PDT, 4 hours 23 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 AM PDT SUN SEP 7 1997

MAIN SFC MSTR AXIS HAS SHIFTED SLGTLY FROM W TO E FROM 24 HRS AGO.
SWLY FLOW REGIME OVR NWRN PRTNS OF FA SUCH THE INYO CO...WRN NYE
AND ESMERALDA CO HAVE DRIED OUT CONSIDERABLY.  ACRS THE EASTERN
TWO THIRDS OF FA SOME INCREASE OR NO CHANGE IN SFC-H7 MSTR HAS
OCCURRED.  BEST MSTR REMAINS EAST OF LINE FROM P38-DRA-NXP.
HOWEVER...A LITTLE STRONGER 650 MB CAP INDICATED THAN YSTDYS 12Z
DRA SOUNDING.  NUETRAL OR WK WAA PROGGD AT HIR LVLS TDY SO CAPS
SHOULD KEEP CONVECTIVE ACTIVITY SUPPRESSED TDY OVR MUCH OF THE
FA UNTIL 00Z.  MOST CONVECTION ACTIVITY TDY WL BE TERRAIN INDUCED
AND CURRENT FCST COVERS THIS WELL.

FOR MON...NEW 12Z ETA NOT AS BULLISH AS PREVIOUS 00Z IN BRINGING
IN LOW LVL MSTR UP FROM THE S AS SWLY WNDS BACK S OVRNGT INTO TMW
MRNG.  ANOTHER MATTER TO LUK AT FOR TMW IS THAT S/W NR 130W/30N
AHEAD OF THE REMANTS OF T.S. KEVIN TO TRANSLATE NWRD UP ALG THE
CA CST.  BELIEVE MSTR OF T.S. KEVIN WL PRETTY MUCH TAKE THE SAME
TREK AS PREVIOUS MID SUMMER REMANTS OF T.S. IGNACIO AND REMAIN
PRETTY MUCH WELL WWRD OF THE WINDWARD SIDE OF THE SIERRA AND REMAIN
ALG THE W CST AND NOT BRING MUCH AFFECT TO THE WRN PRTNS OF FA.
THESE MATTERS WILL BE LUKED AT AS DAY PROGRESSES TWRDS THE AFTN
FCST PACKAGE.  LAS012.  CORDERO

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:11 PM PDTSevere Thunderstorm WarningVEFLincoln64 min

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.